Michigan, 2015

Damaging Wind in Michigan, July 25, 2015

July 25, 2015 · NWS MQT · 1 event in 1 county or zone

An isolated severe thunderstorm developed along a cold front early on the morning of the 25th near the town of Rock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An isolated severe thunderstorm developed along a cold front early on the morning of the 25th near the town of Rock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 24, 6:47 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 24, 6:47 PM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
747 PM EDT FRI JUL 24 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 419 PM EDT FRI JUL 24 2015

WV IMAGERY RAP ANALYSIS INDICATED ZONAL FLOW FROM THE PAC NW TO THE
GREAT LAKES ATOP A RIDGE OVER THE SRN AND CNTRL PLAINS. THE INITIAL
SHORTWAVE OR REMNANTS OF THE MCV FROM EARLIER TODAY THAT BROUGHT AN
AREA OF CLOUDS AND VERY LIGHT SHOWERS THROUGH UPPER MI HAS LIMITED
SFC HEATING AND KEPT MLCAPE VALUES AOB 500 J/KG. CLEARING WITH
SUBSIDENCE IN THE WAKE OF THIS FEATURE HAS ALLOWED TEMPS TO CLIMB
INTO THE LOWER 80S OVER THE WEST WITH MLCAPE VALUES INTO THE 500-
1000 J/KG RANGE OVER THE FAR WEST. A SHRTWV OVER NRN MN ALONG WITH A
COLD FRONT INTO NE MN SUPPORTED SCT SHRA WITH MORE EXTENSIVE CLOUD
COVER.

EXPECT THAT THERE STILL WILL BE ENOUGH HEATING LATE THIS AFTERNOON
OVER MUCH OF WRN UPPER MI TO BOOST MLCAPE VALUES TO AROUND 1K J/KG.
WITH THE COLD FRONT AND SHRTWV EDGING INTO UPPER MI DURING PEAK
HEATING...EXPECT SCT TSRA TO DEVELOP BTWN 21Z-00Z. 0-6KM SHEAR
VALUES IN THE 30-40 KNOT RANGE WOULD BE FAVORABLE FOR STORM
ORGANIZATION WITH THE POTENTIAL FOR ISOLD SEVERE STORMS. HOWEVER...IF
THE THICKER CLOUD COVER SPREADS BACK INTO THE AREA BEFORE THE FRONT
AND STRONGER FORCING WITH THE SHRTWV ARRIVES...TSRA COVERAGE AND
STRENGTH WILL BE SUPPRESSED. ANY REMAINING SHRA/TSRA SHOULD EXIT THE
CWA AFTER 06Z WITH CLEARING MOVING IN OVERNIGHT.

SATURDAY...HIGH PRESSURE WILL BUILD INTO THE AREA WITH MOSTLY SUNNY
SKIES EXPECTED. SUNSHINE AND MIXING WITH 850 MB TEMPS AROUND 16C
SUPPORT MAX READINGS IN THE LOW TO MID 80S INLAND AND FOR LOCATIONS
FAVORED BY NW DOWNSLOPE FLOW.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 321 PM EDT FRI JUL 24 2015

NAM SHOWS A SHORTWAVE TOPPING A 500 MB RIDGE OVER THE SOUTHERN U.S.
WITH A TROUGH IN THE WESTERN U.S. AND A SHORTWAVE IN THE DAKOTAS 00Z
SUN. THIS SHORTWAVE MOVES EAST ON SUN AND HAS A SHORTWAVE RIDGE
MOVING IN FOR MON. WILL HAVE IT DRY INTO THE FORECAST INTO MONDAY
BEFORE LAKE BREEZE CONVERGENCE COULD KICK SOMETHING OFF MONDAY
AFTERNOON OVER THE WEST AND CENTRAL. OVERALL...DID NOT MAKE TOO MANY
CHANGES TO THE GOING FORECAST.

IN THE EXTENDED...GFS AND ECMWF SHOW A 500 MB TROUGH OVER THE
ROCKIES 12Z TUE WITH A RIDGE ACROSS THE EASTERN HALF OF THE U.S. THE
TROUGH MOVES INTO THE NORTHERN PLAINS AND UPPER GREAT LAKES ON WED
WITH A SFC COLD FRONT MOVING THROUGH THE AREA. THE UPPER TROUGH AXIS
IS OVER THE UPPER GREAT LAKES 12Z THU WITH UPPER TROUGHING REMAINING
INTO FRI. THIS WILL BRING A COOLING TREND IN THE TEMPERATURES
STARTING OUT ABOVE NORMAL ON TUE COOLING TO BELOW NORMAL ON THU AND
FRI. WITH THE TROUGHING REMAINING OVER THE AREA...HARD TO RULE OUT
PCPN AND HAVE CHANCE POPS IN THROUGH WED AND THEN SLIGHT CHANCE POPS
ON THU AND FRI WITH INSTABILITY SHOWERS AROUND.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 746 PM EDT FRI JUL 24 2015

AS A COLD FRONT AND WEAK DISTRUBANCE MOVES INTO UPPER MICHIGAN LATE
THIS AFTERNOON AND EVENING...ISOLD/SCT SHRA/TSRA AE EXPECTED TO
DEVELOP AND SPREAD FROM WEST TO EAST. ALREADY SEEING SIGNS OF THIS
IN THE VCNTY OF KIWD. CONTINUE TO CARRY VCTS AT ALL TAF SITES...BUT
WILL UPDATE IF TSRA SEEM MORE CERTAIN. AS THE COLD FRONT WORKS
THROUGH OVERNIGHT THERE MAY BE BRIEF PERIOD OF MVFR CIGS BUT EXPECT
THESE TO SCATTER OUT LATE TONIGHT WITH VFR CONDITIONS AT ALL TAF
SITES FOR SATURDAY. W-NW WINDS MAY BECOME GUSTY OVER 20 KTS AT KCMX
BY AFTN.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 419 PM EDT FRI JUL 24 2015

AS A COLD FRONT MOVES EAST ACROSS THE LAKE LATE TONIGHT...WINDS WILL
SHIFT WRLY 15-20KTS FOR SATURDAY. HIGH PRESSURE WILL BUILD BACK INTO
THE WESTERN GREAT LAKES SAT NIGHT AND PERSIST INTO TUE KEEPING WINDS
GENERALLY BELOW 15KTS. ANY FOG OVER LAKE IS EXPECTED TO DIMINISH
SATURDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...07
AVIATION...JLA
MARINE...JLB
Hazardous weather outlook, Jul 24, 2:33 PM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
333 PM EDT FRI JUL 24 2015

MIZ001>007-009>014-084-085-251200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
333 PM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS THIS EVENING
COULD BE SEVERE OVER THE WEST HALF OF UPPER MICHIGAN AND CONTAIN
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY OVER THE WEST...TUESDAY
NIGHT OVER THE ENTIRE AREA...AND THEN OVER THE EAST ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF STRONG WIND AND HAIL. THE PUBLIC MAY
SUBMIT REPORTS THROUGH OUR FACEBOOK AND TWITTER PAGES.

LSZ162-240>251-263>267-251200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
333 PM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS LAKE SUPERIOR ON TUESDAY
AND TUESDAY NIGHT...AND THEN OVER EASTERN LAKE SUPERIOR ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-251200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
333 PM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS ON TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

07

In the hours before

Special weather statement, Jul 24, 10:16 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1116 PM EDT FRI JUL 24 2015

MIZ004-005-010-011-250415-
DICKINSON MI-IRON MI-MARQUETTE MI-BARAGA MI-
1116 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORMS MOVING TOWARD MICHIGAMME...REPUBLIC AND
WITCH LAKE...

AT 1111 PM EDT /1011 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHWEST OF SQUAW LAKE...OR 22 MILES NORTH OF
CRYSTAL FALLS...MOVING EAST AT 25 MPH. ADDITIONAL THUNDERSTORMS WERE
LOCATED FROM COVINGTON TO ALBERTA.

PEA SIZED HAIL...WINDS IN EXCESS OF 30 MPH AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MICHIGAMME...CHAMPION...SQUAW LAKE...LAKE MICHIGAMME...WITCH LAKE...
REPUBLIC...HUMBOLDT...RALPH...SILVER LAKE NEAR CHANNING...DIORITE AND
VAN RIPER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING ARE OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4631 8831 4652 8828 4657 8774 4609 8776
TIME...MOT...LOC 0311Z 278DEG 24KT 4640 8818

JLA
Special weather statement, Jul 24, 11:55 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1255 AM EDT SAT JUL 25 2015

MIZ005-012-013-250545-
MARQUETTE MI-DELTA MI-MENOMINEE MI-
1255 AM EDT SAT JUL 25 2015

...STRONG THUNDERSTORMS SOUTH OF GWINN IN MARQUETTE COUNTY MOVING
TOWARD ROCK IN NORTHERN DELTA COUNTY...

AT 1251 AM EDT /1151 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS 10 MILES NORTHWEST OF ROCK...OR 27 MILES SOUTH OF
MARQUETTE...MOVING EAST AT 20 MPH. ADDITIONAL THUNDERSTORMS WERE
NEAR NORTHLAND AND ARNOLD IN MARQUETTE COUNTY...MOVING INTO NORTHERN
MENOMINEE COUNTY.

HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATSON...GWINN...ROCK...CORNELL...PERKINS...LITTLE LAKE...
MCFARLAND...ARNOLD...ST. NICHOLAS...ANDERSON LAKE...NORTHLAND AND
LATHROP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4596 8762 4625 8761 4625 8764 4629 8764
      4629 8712 4616 8711 4615 8698 4582 8714
TIME...MOT...LOC 0451Z 291DEG 19KT 4616 8733

JLA

The radar

The Marquette radar (KMQT), 57 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delta

When
July 25, 12:16 AM EST to 12:19 AM EST
Where
Delta County, 1.46 mi NNW of Rock
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
46.090, -87.180

There was a delayed report via social media of damaging thunderstorm winds in the town of Rock. Two barns, two large greenhouses and a transformer were destroyed, and several vehicles were also damaged. Hundreds of large trees were downed with diameters estimated to range between eight inches to a foot. Several power lines were down causing power outages in the Rock area. The time of the report was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584495.